Parkinson's Movement

Do PD symptoms give clues of how one’s dopamine system is defective?

Hi all. I discovered this page a few days ago and find that participants are very knowledgeable. I am wondering if anyone knows if idiopathic PD symptoms give clues as to how one’s dopamine system is affected. I think I understand that you may simply have ran out of your life supply of dopamine, or that dopamine pathways are damaged, or that your PD originated from a gut infection, or many more that I can’t understand when reading studies.

I was diagnosed 7 months ago with idiopathic PD (female, age 55). Symptoms started 1½ yr prior to diagnosis and are all on the left side: some tremors with movements (few), no resting tremors at all. Shoulder, arm, fingers, leg, foot and toes are very stiff and weak (probably lost about 75% of all movements). I drag my leg when I walk more than a few seconds. My tongue is slightly rigid, I often have double vision, I act out my dreams (hit my spouse without intention, scream, etc.) without waking up.

I took Sinemet for one month upon diagnosis. The neuro said it would confirm the diagnosis. It turned out detrimental to me. After a few days, my left hand became a lot stiffer (anyone know why PD medicine would cause PD symptoms?). Every morning, it was worse than the day before and when I stopped taking it, my hand was less stiff every morning… but never made it back as it was prior Sinemet. I also felt a huge agitation/anxiety state that stopped entirely a few days after I stopped Sinement. After one month, I had about 10% improvement on walking, no other benefit. The neuro held on his PD diagnosis even though Sinemet didn’t work.

He then put me on Mirapex which sent me to the ER with arrhythmia after about 4 days… Since there is cardiac disease in my family, I was told to stop Mirapex. Also on Mirapex, I had resting tremors for hours right after taking a dose…(another pd med causing pd symptoms…).

I then took Amantadine for 3 months which improved movement, including walking, by about 25%, as long as I did 1 to 2 hrs exercises a day, every day. The side effects were so bad that I stopped : sleeping no longer than 3 hrs a night, lost appetite/weight, incredible constipation, facial tics that were very embarrassing at work, and augmented movement tremors. All side effects ended within a few days after stopping the medication, so did the benefits. Right now, I can’t exercise more than a few minutes; I am fighting against ‘’concrete’’ stiffness and I become shaky.

The neuro told me to go back on Sinement. I asked a second and a third opinion on his prescribing Sinement and on his diagnosis, and they all said the same. The three of them are movement disorder neurologists so I guess they are right about the diagnostic.

However, I will not take Sinamet again. I am now reading about natural medication but I want to treat the area of my dopamine system that is defective. Any thoughts? Many thanks.

12 Replies
oldestnewest
Reply

If I were new to all of this & Sinemet did not work, I think I would try the Thiamine that RoyProp is taking.

1 like
Reply

Do you know much Thiamine he is taking. Its B-1correct?

Reply

2 x day (morning 2g and lunch 2g) Solgar Vitamin B1 (as thiamin HCL) 500mg

Reply

Hello Aussie-Doodle

First i would make sure that i had pd. What dose of sinemet did you take. If it was a low dose i would (with my Dr's. help) increase as much as i could. I have taken as much as 3600 mg in a day with few side effects at first but got bad after a few days.I am 64 12 years with pd and i take 1 50/200 et release and 3 25/100 instant release Carbadopa / levadopa every 4 hours 6 times a day and 1 6 mg ropinirole 1 time a day.

You could try Ropinirole.

Reply

Complements for doing a very nice job of writing up your symptoms and history.

It's hard to fight the opinions of three different neurologists and almost all of your symptoms are typical of PD.

One thing to be aware of is there are two varieties of sinemet: immediate release and controlled release. Immediate release tends to get prescribed by default and works very poorly for most people as compared to controlled release.

Your bad reaction to Mirapex says you should stay away from all drugs of this class - dopamine agonists - which include Ropinirole.

I am taking the high dose thiamine treatment and have received benefit.

Reply

What benefits did you get please....

Reply

Improved bowel function. RoyProp also reported similar result.

Reply

I was diagnosed a year ago - had not felt well for some years but I had no specific PD symptoms However referred for a two brain scans, one for a tumour and one for PD and this showed quite clearly that my dopamine was depleted and thus I was PD. See my earlier post "Exercise & Azilect re how I am handling it.

Reply

Have you tried azilect?

Reply

Sorry to hear that meds !re not beneficial. I use both Sinemet and Mirapex since Diaqnosis. Tremors on left hand mostly and no multitasking. I have taken Manitol every am and have noticed several subtle improvements. Lost my brain fog,, sense off smell improved, anxiety very improved. Overall I am very thankful PD is losing some skirmishes. I will not give in!!! I work out 3x WEEK and have concurrence from my Neuro. My typing skills suck as this took me a half hour. Hope for your improvement.

Reply

Many thanks to all who answered me, especially those who have a hard time typing because of stiffness (I can relate...). I'm not sure of what I'll do next. I think I will read more of this Site's posts so I can plan natural medications.

Reply

You may also like...